Pharmacodynamic Response to Warfarin After Conversion of Atrial Fibrillation or Flutter to Sinus Rhythm

Melissa C. Staats; Michael E. Ernst

Disclosures

Am J Health Syst Pharm. 2012;69(13):1158-1161. 

In This Article

Discussion

There has been extensive research on the numerous food and drug interactions that can affect warfarin pharmacodynamics, but to our knowledge, ours was the first study to address the effect of restoring sinus rhythm on warfarin requirements. We found that although the mean weekly warfarin dose required to maintain an INR of 2.0–3.0 remained stable during the four-week periods before and after ablation or cardioversion, the mean weekly dose during the expanded preprocedure period differed significantly from that observed during both the four-week and expanded postprocedure periods. Further, a change of ≥10% in the weekly warfarin dose occurred in roughly one fifth of cases whether the comparison was between the four-week or the expanded preprocedure and postprocedure periods.

The rationale for our study was that warfarin dose requirements might change as a result of physiological alterations in hepatic blood flow and drug metabolism occurring when the cardiac rhythm is normalized and cardiac output is stabilized. The expected improvement in hemodynamic variables after the restoration of sinus rhythm should theoretically improve hepatic blood flow and possibly lead to increased warfarin dosage requirements. However, we found that warfarin sensitivity actually increased and that the warfarin dosage requirement was lower in the postprocedure period. The biological explanation for these findings is unclear, but our observation of an association between hemodynamic improvement and increased warfarin sensitivity is not the first.[4,5] One simple potential explanation is that an improvement in hepatic blood flow after ablation or cardioversion has transient effects on soluble clotting factors, perhaps causing them to be cleared more quickly.

Our unexpected results prompted us to speculate on additional possible mechanisms. First, the effects of increased cardiac output on hepatic blood flow are not definitively established; some researchers have suggested that increased cardiac output may actually reduce hepatic blood flow because of the fractional redistribution of blood flow.[6,7] Such a reduction in hepatic blood flow could lead to increased warfarin sensitivity.

Second, not all patients experience an improvement in cardiac output after cardioversion to restore sinus rhythm; in fact, in more than one third of patients, there is a temporary decrease.[8] This phenomenon may relate to transient atrial mechanical dysfunction (i.e., "myocardial stunning") after cardioversion, which is thought to explain the observed delay in the improvement of ejection fraction and exercise capacity.[9–11] Although the effects of this phenomenon on hepatic blood flow have not been directly examined, it may be that a temporary reduction in cardiac output reduces hepatic blood flow and leads to increased warfarin sensitivity during this transient period.

A possible nonphysiological explanation for our findings may lie in the periprocedural management protocol at our institution, which requires that patients have a minimum of four weeks of consecutive INR values of 2.0–3.0 before undergoing cardioversion or ablation; if even one INR value is below the target range, the four-week monitoring period restarts. Thus, clinicians may have been reluctant to adjust a warfarin dosage downward before a procedure, since dosages producing INR values slightly above the target range would be unlikely to produce a subsequent INR below the target range and force a new four-week monitoring period. Evidence to support this hypothesis was provided by the slightly higher mean INR in the four weeks before the procedure compared with the four weeks after the procedure.

An important limitation of this study was the difficulty in isolating potential confounding factors, such as changes in vitamin K intake and adherence, that might have influenced warfarin requirements in the study cohort. However, given that all patients included in the analysis had four consecutive weekly INR values of ≥2.0 before cardioversion or ablation, their INR status could be considered more stable than is typical in the general population of patients receiving warfarin; thus, the likelihood of a significant influence by these confounders is as small as it can be in an uncontrolled study.

Another limitation of the study was that additional hemodynamic data (e.g., cardiac output, hepatic blood flow) were not available to help explain our findings about warfarin requirements. To our knowledge, no hemodynamic studies have examined the effects of arrhythmia and conversion to sinus rhythm on hepatic perfusion and drug metabolism. Given the small sample size, our findings should be considered hypothesis-generating results that did not prove a specific cause-and-effect relationship but rather showed an association; thus, further basic physiological research should be performed, and confirmation of our findings should be sought within a much larger sample. This will also enable better evaluation of factors associated with the likelihood that significant dosage changes will be required in the periprocedure period.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....